West Virginia, 2014

Tornadoes and Damaging Winds in West Virginia, July 8, 2014

July 8, 2014 · NWS PBZ · 24 events in 4 counties and zones

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$355,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia. A strong micro-burst also occurred in Mercer county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 8, 12:31 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.

ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.

SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 12:12 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT TUE JUL 8 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
112 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 2:11 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 W MILLERSTOWN         40.65N  79.81W
07/08/2014                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND POWER LINES DOWN ON MILLERSTOWN ROAD

&&

EVENT NUMBER PBZ1401677

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 8, 2:18 PM EST
Where
Marion County, 0.53 mi W of Curtisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.520, -80.440

The 911 Call Center reported trees down.

Thunderstorm Wind, Marion

When
July 8, 2:20 PM EST
Where
Marion County, 0.76 mi WNW of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.485, -80.143

The 911 Call Center reported trees down.

Thunderstorm Wind, Marion

When
July 8, 2:23 PM EST
Where
Marion County, Metz
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.580, -80.370

The 911 Call Center reported trees down.

Tornado, Marion

When
July 8, 2:25 PM EST to 2:26 PM EST
Where
Marion County, 0.87 mi NE of Mt Harmony to 1.15 mi NE of Mt Harmony
Rating
EF1
Path length
0.27 mi
Path width
50 yd
Continued into
Monongalia, Wv (PBZ)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.530, -80.060

An NWS Storm Survey found an EF-1 tornado touched down just inside Marion County, with estimated winds from 90 to 100 MPH, and a sporadic path just over 2 miles that continued into Monongalia County. The maximum path width of 50 yards produced a narrow corridor of tornado damage, mainly to snapped or uprooted hardwood trees. One structure sustained damage when a tree fell onto a garage.

Tornado, Monongalia

When
July 8, 2:26 PM EST to 2:29 PM EST
Where
Monongalia County, 0.3 mi WNW of Smithtown to 1.27 mi WSW of Little Falls
Rating
EF1
Path length
1.73 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.532, -80.055

An NWS Storm Survey found an EF-1 tornado touched down just inside Marion County, with estimated winds from 90 to 100 MPH, and a sporadic path just over 2 miles that continued into Monongalia County. The maximum path width of 50 yards produced a narrow corridor of tornado damage, mainly to snapped or uprooted hardwood trees. One structure sustained damage when a tree fell onto a garage.

Thunderstorm Wind, Monongalia

When
July 8, 2:27 PM EST
Where
Monongalia County, 0.87 mi SW of Opekiska
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.540, -80.060

The public reported trees down.

Thunderstorm Wind, Monongalia

When
July 8, 2:34 PM EST
Where
Monongalia County, 0.87 mi NE of Little Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.560, -79.990

The 911 Call center reported trees down.

Thunderstorm Wind, Marion

When
July 8, 2:36 PM EST
Where
Marion County, 0.69 mi S of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.510, -80.250

The 911 Call Center reported trees down.

Thunderstorm Wind, Monongalia

When
July 8, 2:36 PM EST
Where
Monongalia County, 1.27 mi WNW of Burns Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.580, -79.900

A NWS employee reported trees down.

Thunderstorm Wind, Monongalia

When
July 8, 2:37 PM EST
Where
Monongalia County, 0.69 mi N of Dellslow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.610, -79.900

The 911 Call Center reported trees down.

Thunderstorm Wind, Marion

When
July 8, 2:39 PM EST
Where
Marion County, 0.69 mi N of Grant Town
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.560, -80.180

The 911 Call Center reported trees down.

Thunderstorm Wind, Preston

When
July 8, 2:42 PM EST
Where
Preston County, 0.69 mi N of Cascade
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.580, -79.820

The 911 Call Center reported trees down.

Thunderstorm Wind, Marion

When
July 8, 2:45 PM EST
Where
Marion County, Montana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.530, -80.120

The 911 Call Center reported trees down.

Thunderstorm Wind, Preston

When
July 8, 3:05 PM EST
Where
Preston County, Laurel Run
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.650, -79.720

Law enforcement reported numerous trees and power lines down.

Thunderstorm Wind, Preston

When
July 8, 3:10 PM EST
Where
Preston County, 0.69 mi N of Tunnelton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.390, -79.750

The public reported numerous trees down.

Thunderstorm Wind, Preston

When
July 8, 3:14 PM EST
Where
Preston County, Kingwood
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.470, -79.680

Law enforcement reported numerous trees and power lines down.

Thunderstorm Wind, Preston

When
July 8, 3:14 PM EST
Where
Preston County, Kingwood
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.470, -79.680

Measured wind gust at Mountaineer Challenge Academy.

Thunderstorm Wind, Preston

When
July 8, 3:15 PM EST
Where
Preston County, 1.07 mi E of Kingwood
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.470, -79.660

Emergency management reported a tree down on a car. The driver was trapped and injured.

Thunderstorm Wind, Preston

When
July 8, 3:15 PM EST
Where
Preston County, 0.87 mi NE of Cuzzart
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Public
Coordinates
39.590, -79.560

The public reported multiple trees down and a tent collapse. One minor injury.

Thunderstorm Wind, Preston

When
July 8, 3:19 PM EST
Where
Preston County, 1.27 mi WSW of Albright
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.490, -79.650

The broadcast media reported several trees down in Albright.

Thunderstorm Wind, Preston

When
July 8, 3:20 PM EST
Where
Preston County, 0.87 mi SW of Albright
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.490, -79.640

The public reported numerous trees down.

Thunderstorm Wind, Tucker

When
July 8, 3:20 PM EST
Where
Tucker County, 0.69 mi N of Porterwood
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.090, -79.680

The 911 Call Center reported numerous trees and power lines down.

Thunderstorm Wind, Preston

When
July 8, 3:24 PM EST
Where
Preston County, 0.53 mi W of Rowlesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.350, -79.680

Emergency management numerous trees down and some damage to 2 homes and a car.

Thunderstorm Wind, Tucker

When
July 8, 3:30 PM EST
Where
Tucker County, Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.150, -79.500

The 911 call center reported numerous trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for West Virginia, 2014Warnings in West Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533583, 533584, 533585, 1019156, 533582, 533586, 533587, 533588, 533589, 533590, 533591, 533592, 533593, 533594, 533595, 533596, 533604, 533597, 533598, 533599, 533600, 533601, 533602, 533603.